Posted by JayBTV2 on January 28, 2008, at 14:23:06
Just wanted to post my experience as it may help others :)
So I started taking Rhodiola about a month ago to try and help with Depression and Anxiety issues. It was working pretty well. However, a week ago I went to an optometrist to get a new prescription for my disposable contacts. She informed me during that visit that I had a condition called anisocoria (or uneven eye pupils).
Basically my right pupil was 1mm bigger than my left pupil. If this is a condition from birth it's not really of concern. But having seen eye docs since I was 13 (I'm now 30) I knew this wasn't something that was mentioned to me before. That being so she told me it could be a sign of something pretty serious namely a brain tumor or lung cancer :(
I had asked the doc if my bipolar meds (Lamictal/Depakote) could have been the cause but pretty much said no. Of course I was freaking out and when I got home I started googling aniscoria to see if I could find any reason aside from cancer that might have been causing it. I came across one or two case reports for Paxil and Celexa (SSRIs) in very rare cases producing aniscoria. That gave me some comfort that certain meds can cause your pupils to be "out of sync".
After further research I found one of the most common meds that cause this problem is one given for sea-sickness (scopolamine). I found that scopolamine was technically a muscarinic antagonist.
I dug hard and found a few links that said rhodiola or similar herbs can touch on muscarinic receptors. So that gave me hope (and had me believing) that rhodiola could potentially be the cause.
Anyway so I stopped taking rhodiola a week ago and this morning went back to the same eye doc. As I had noticed in the mirror she said she can no longer see a difference between my pupils. I told her I was taking an herbal med that in some ways is related to the sea sickness patch. She agreed that the herb (rhodiola) was almost definitely the cause.
I had searched here first to see if anyone had reported this issue w/ rhodiola - nothing came up. So after this experience I wanted to make sure I posted in the event anyone else experiences this side effect. It's pretty rough when your doctor starts telling you that you may have a tumor :(
I'm done with rhodiola for now despite the fact that this side effect was transient.
Hope this helps someone.